Thunderstorm Wind, Campbell
- When
- August 6, 4:49 PM MST
- Where
- Campbell County, 1 mi NE of Echeta
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.460, -105.846
A thunderstorm briefly became severe over northern Campbell County, producing wind gusts to 70 mph west of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern Campbell County, producing wind gusts to 70 mph west of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 4:26 PM MST, 23 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 526 PM MDT Tue Aug 6 2024 .KEY MESSAGES... - Strong to severe storms possible this evening. - Isolated showers/storms possible Wednesday afternoon, a few storms may be strong. - Cooler temperatures late week with daily chances for isolated showers/storms. && .DISCUSSION...(This Evening Through Tuesday) Issued at 229 PM MDT Tue Aug 6 2024 Most recent surface analysis shows high pressure over the eastern ND/SD border, while a surface low sits over central Montana. Upper air analysis shows weak ridge over the Rockies, with northwest flow over the forecast area. Skies have mostly cleared over the forecast area, with some CU over the central and northern Black Hills. Temperatures currently sit in the mid 70s to low 80s across the region. Breezy southeast winds are bringing warm humid air into the region this afternoon. Storm chances increase this evening as the shortwave over Montana begins to move into the area. Models have precipitation entering northeastern WY between 6 and 8 pm MDT and moving easterly this evening and tonight. Storms will likely consolidate into a line as they enter the forecast area. MU CAPE values in the 500-1000 j/Kg range along with 0-6km shear 40-50kts should be enough to support strong to severe storms this evening. Main threat will be winds, but isolated marginally severe hail will also be possible. Severe threat will diminish late tonight into the overnight hours. Lingering showers may continue overnight into Wednesday morning, mainly in northwestern SD. After a break in precipitation for much of the day, chances for precipitation increase again late Wednesday afternoon and evening, as more shortwave energy crosses the region. Still good shear over the forecast area Wednesday, however the better buoyancy looks to be to our south. Cannot rule out an isolated strong to severe storm, but the better chance will be tonight. Cooler air moves into the region late week, with highs only reaching into the 60s and 70s for Thurs/Fri. Models show near daily chances for isolated precipitation these days, however differ on timing and potential. Pattern aloft changes back to zonal flow over the weekend, bringing seasonable temperatures with more chances for precipitation over the weekend. Upper ridge builds over the Rockies early next week, along with a warming trend to slightly above normal temperatures. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 521 PM MDT Tue Aug 6 2024 A band of strong/severe thunderstorms (40-50kt+ wind gusts, hail) with local IFR conditions will move across northeastern WY early this evening (through 03z) and then far western SD from 01z-06z. The storms should weaken as they move into central SD overnight, but additional thunderstorms may occur over the entire area overnight. Behind a cold front Wednesday, expect gusty northwest winds at times as well as local MVFR CIGS near the WY/SD/MT/ND borders. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Dye AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 327 AM MDT Tue Aug 6 2024 SDZ001-012-024>031-072>074-WYZ054>060-071300- Harding-Butte-Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Hermosa Foothills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 327 AM MDT Tue Aug 6 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. The grassland fire danger index will be in the high to very high category today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms at times this week, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-032-041>044-075>078-071300- Northern Perkins-Northern Meade Co Plains-Ziebach-Haakon- Western Fall River-Northern Oglala Lakota-Northern Jackson- Bennett-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins- 327 AM MDT Tue Aug 6 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms at times this week, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-071300- Mellette-Todd-Tripp- 427 AM CDT Tue Aug 6 2024 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible mainly tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms at times this week, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
520 PM MDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 7 SE Moorcroft 44.19N 104.84W
08/06/2024 M0.56 inch Crook WY CoCoRaHS
24-hour rainfall.
&&
SESpecial Weather Statement
National Weather Service Rapid City SD
522 PM MDT Tue Aug 6 2024
WYZ055-062345-
Southern Campbell WY-
522 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
545 PM MDT...
At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Belle Ayr Mine, or 12 miles south of Gillette, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Cordero Rojo Mine and Belle Ayr Mine around 535 PM MDT.
Caballo Mine around 540 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.
&&
LAT...LON 4395 10576 4419 10584 4418 10526 4390 10518
TIME...MOT...LOC 2322Z 279DEG 27KT 4410 10555
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CarstensThe Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201598.